Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Tapering of Zyprexa
|sit9466lie - Wed Aug 11, 2010 6:47 pm||
I have a very low income and don't have medical insurance. I went to a county psychiatrist and he asked me questions about my life. I told him I am married and, since the school year has started, I told him that soon I will go back to working as a substitute teacher. I told him I was not having any symptoms at the moment. He said that since my medications (Lithium 3mg bid, zyprexa 5mg qhs) are very expensive, the county was not going to be able to pay for them. He told me to continue taking my medications until I run out of them. Then, he said to go back to see him after I had ran out of my meds. This sounded good to me, but my wife is really worried because she says I get overwhelmed easily when I'm not in my meds. She also said that antipsychotics should be tapered off and that my MD should've not told me to just stop taking them. Is this right? Thanks in advance.
|Faye Lang, RN, MSW - Thu Aug 19, 2010 3:45 pm||
There is no contraindication to rapid discontinuation of Lithium. However, what is the condition that you're taking it for? If it is Bipolar Disorder, it may be worth further discussion with the psychiatrist or administration, as the cost of hospitalization is much higher than the maintenance dose of Lithium. It is not safe, however, to take Lithium without routine monitoring of blood levels of the drug, due to the narrow margin between effective dose and toxicity. It would be a good idea to discuss with the psychiatrist what medications would be available for you.
Zyprexa should not be discontinued abruptly. Recent information has come forth that rapid withdrawal of certain antidepressants can result in what is known as "Discontinuation Syndrome", with severe effects. Symptoms include anxiety, tremors, visual disturbances, visual hallucinations, restlessness, muscle and joint pain, dizziness, nausea, vomiting, headaches, lethargy, weakness, unstable gait, insomnia, flu-like symptoms, electric-like "zaps", tingling sensation, and irritability. This syndrome is possible with all antidepressants classed as SSRIs, or selective serotonin reuptake inhibitors, which includes Zyprexa. The worst offender is Celexa. Serzone, Wellbutrin, Remeron and Prozac are the least likely to cause the Discontinuation Syndrome. Tricyclic antidepressants do not appear to result in this type of problem. Although the package insert for Zyprexa recommends titrating dosages downward over a 2 week period, extending the withdrawal period over 2 to 4 months or even longer may be necessary.
Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.